Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 20, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 26, 2016, 4:59 AM CDT for Iowa County, Johnson County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2016, 4:59 AM CDT (09:59 UTC)
- Expired
- May 26, 2016, 5:30 AM CDT
- In force
- 31 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Iowa County, IA, Johnson County, IA
The radar
The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:59 AM CDT | HAIL 1 | 1 N Millersburg, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319
WUUS53 KDVN 260959
SVRDVN
IAC095-103-261045-
/O.NEW.KDVN.SV.W.0020.160526T0959Z-160526T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN JOHNSON COUNTY IN EAST CENTRAL IOWA...
IOWA COUNTY IN EAST CENTRAL IOWA...
* UNTIL 545 AM CDT
* AT 458 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILLERSBURG...
OR 11 MILES SOUTH OF MARENGO...MOVING EAST AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PARNELL AROUND 505 AM CDT.
WILLIAMSBURG AND CONROY AROUND 510 AM CDT.
OXFORD AROUND 525 AM CDT.
CORALVILLE AND TIFFIN AROUND 535 AM CDT.
NORTH LIBERTY AROUND 540 AM CDT.
IOWA CITY AROUND 545 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
COSGROVE...MIDDLE AMANA...WINDHAM...HIGH AMANA...HOLBROOK...UPPER SOUTH
AMANA...EAST AMANA...F.W. KENT PARK...HOMESTEAD AND WEST AMANA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 208 AND 240.
INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4186 9166 4186 9159 4151 9162 4151 9225
4180 9226
TIME...MOT...LOC 0958Z 256DEG 36KT 4163 9213
HAIL...1.75IN
WIND...60MPH
$$
RP KINNEY2 follow-up statements
008
WWUS53 KDVN 261007
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 AM CDT THU MAY 26 2016
IAC095-103-261045-
/O.CON.KDVN.SV.W.0020.000000T0000Z-160526T1045Z/
JOHNSON IA-IOWA IA-
507 AM CDT THU MAY 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WESTERN JOHNSON AND EASTERN IOWA COUNTIES...
AT 507 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PARNELL...OR 15
MILES SOUTH OF MARENGO...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
CORALVILLE AND TIFFIN AROUND 535 AM CDT.
IOWA CITY AROUND 545 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
COSGROVE...MIDDLE AMANA...WINDHAM...HIGH AMANA...HOLBROOK...UPPER SOUTH
AMANA...EAST AMANA...F.W. KENT PARK...HOMESTEAD AND WEST AMANA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 216 AND 240.
INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4186 9166 4186 9159 4151 9162 4151 9215
4179 9207
TIME...MOT...LOC 1007Z 260DEG 35KT 4158 9201
HAIL...1.25IN
WIND...60MPH
$$
RP KINNEY302
WWUS53 KDVN 261030
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 AM CDT THU MAY 26 2016
IAC095-103-261040-
/O.CAN.KDVN.SV.W.0020.000000T0000Z-160526T1045Z/
JOHNSON IA-IOWA IA-
530 AM CDT THU MAY 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JOHNSON AND EASTERN
IOWA COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4186 9166 4186 9159 4151 9162 4151 9215
4179 9207
TIME...MOT...LOC 1027Z 256DEG 36KT 4164 9171
$$
RP KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:22 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 26, 3:22 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 322 AM CDT THU MAY 26 2016 .SYNOPSIS... Issued at 100 AM CDT Thu May 26 2016 Thunderstorms continue to increase in coverage from southern Minnesota into northern Missouri during the early morning hours. Leading storms had moved into southeast Iowa. The most intense storms were producing some hail and strong wind gusts. Warm and moist air remained in place across the area, with early morning temperatures in the mid 60s to low 70s. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 100 AM CDT Thu May 26 2016 The main forecast issues are convective trends and intensity this morning, and again from late afternoon through tonight. In the near term, strong storms are moving into the southwest portion of the forecast area. There may be some small hail, but the biggest concern would be isolated downburst winds in an environment with DCAPE above 1000 J/kg. Storms in western and north central Iowa have produced gusts over 80 mph. Deep layer shear is pretty meager to support very large hail, so again, am focused on isolated strong wind gusts through the early morning. High resolution models generally support a weakening trend for the western Iowa convection as it moves into the Quad Cities forecast area through the morning. Expect storms to exit to the east by late morning, with mainly dry conditions expected until at least late afternoon as temperatures peak again in the mid to upper 80s. From early evening through the overnight hours, there is still considerable uncertainty as to the location of remnant outflow boundaries from the morning storms. Much of the western portion of the forecast area has been included in the day 1 slight risk area, and this does appear to be favored for stronger deep layer shear and forcing from shortwave energy riding up the southwest flow aloft. A few storms could pose a wind/hail threat, but areas from northern Missouri into central Iowa should have more organized storms. .LONG TERM...(Friday THROUGH Wednesday) ISSUED AT 100 AM CDT Thu May 26 2016 Forecast focus on chances of storms through the extended along with above normal temperatures. Friday through Saturday night, looks quite active with the upper level trough coming out of the Plains and into the Midwest. Large scale ascent and a decent low-level jet should act on sufficient deep layer shear and instability to support several rounds of thunderstorms. Can't rule out a few severe thunderstorms during the period but shear is still not that impressive. Also, this is a positive-tilt trough and a weak surface low which would support a low end event. Due to more cloud cover and better coverage of showers and storms temperatures will not be as warm. Highs should be in the upper 70s to lower 80s. Sunday through Memorial Day, a quieter period with only slights or very small pops as troughing re-loads back in the Rockies. With more sunshine temperatures will be warming back into the lower to mid 80s. Tuesday through Wednesday, active pattern returns as upper level trough swings out into the Plains. Thunderstorm chances will be on the increase once again. Highs will remain above normal in the lower 80s at most locations. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Thursday NIGHT) ISSUED AT 1153 PM CDT Wed May 25 2016 Organized thunderstorm complexes over NW MO, eastern NE and western IA will continue eastward, possibly reaching the terminals between 09z and 12z in a weakening fashion. Confidence is not yet high enough to go beyond vicinity wording for showers at CID, MLI and BRL, while a tempo group was included at DBQ. Thursday, a break between systems is likely in the morning, then another round of showers and thunderstorms is possible from late afternoon though evening, which is advertised with prob30 groups for now. Otherwise, conditions will be predominantly VFR throughout with light south to southwest surface winds. && .DVN Watches/Warnings/Advisories... IA...None. IL...None. MO...None. && SYNOPSIS...RP Kinney SHORT TERM...RP Kinney LONG TERM...Haase AVIATION...Sheets
Hazardous weather outlook, May 26, 3:52 AM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 352 AM CDT THU MAY 26 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-270900- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 352 AM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO POSSIBLY SEVERE STORMS ARE EXPECTED THROUGH MID MORNING. THE MAIN THREATS WILL BE ISOLATED WIND GUSTS TO 60 MPH AND HAIL TO DIME SIZE. FAVORED AREAS THIS MORNING ARE ALONG AND WEST OF A LINE FROM DUBUQUE...TO ALEDO AND MACOMB. LOCALLY HEAVY RAINFALL WILL ALSO PRODUCE PONDING WATER ON ROADS AND MINOR STREET FLOODING. FROM LATE AFTERNOON THROUGH TONIGHT...MORE SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP. ISOLATED SEVERE STORMS ARE POSSIBLE...MAINLY WEST OF AN IOWA CITY TO KEOKUK LINE. QUARTER SIZE HAIL AND ISOLATED WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY THROUGH SATURDAY...SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND FREQUENT DANGEROUS LIGHTNING. SUNDAY THROUGH WEDNESDAY...THERE IS A NEARLY DAILY CHANCE OF THUNDERSTORMS. HOWEVER...IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED EARLY THIS MORNING...MAINLY SOUTH OF A HIGHWAY 34 TO GALESBURG LINE...AND AGAIN TONIGHT...MAINLY WEST OF AN IOWA CITY TO KEOKUK LINE. RP KINNEY/HAASE
In the hours before
Local storm report, May 26, 4:49 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM TSTM WND GST 1 SSE CEDAR RAPIDS 41.95N 91.66W
05/26/2016 E60 MPH LINN IA TRAINED SPOTTER
WINDS GUSTING TO ABOUT 60 MPH FOR THE PAST MINUTE. STRONG
WINDS CONTINUE.
&&Local storm report, May 26, 4:50 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 AM TSTM WND GST INDEPENDENCE 42.47N 91.89W
05/26/2016 M62 MPH BUCHANAN IA AWOS
&&
HAASELocal storm report, May 26, 4:53 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TSTM WND GST 1 N INDEPENDENCE 42.49N 91.89W
05/26/2016 E70 MPH BUCHANAN IA TRAINED SPOTTER
POWER OUT.
&&
HAASELocal storm report, May 26, 4:54 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM TSTM WND GST 1 WNW INDEPENDENCE 42.47N 91.91W
05/26/2016 E80 MPH BUCHANAN IA TRAINED SPOTTER
&&Local storm report, May 26, 4:55 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM TSTM WND GST 1 S STANLEY 42.63N 91.81W
05/26/2016 E70 MPH BUCHANAN IA TRAINED SPOTTER
SUSTAINED WINDS OF 50 MPH WITH GUSTS TO 70 MPH FOR THE
PAST 10 MINUTES.
&&
HAASELocal storm report, May 26, 4:59 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM HAIL MILLERSBURG 41.57N 92.16W
05/26/2016 E1.75 INCH IOWA IA EMERGENCY MNGR
RELAYED BY EMERGENCY MANAGER. ALSO WINDS ESTIMATED AT 50
MPH.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:40 AM CDT | Special Weather Statement | DVN | Jefferson, Keokuk, Van Buren | 50 min |
| May 26, 3:35 AM CDT | Special Weather Statement | DVN | Des Moines, Henry, Lee, Van Buren | 40 min |
| May 26, 4:17 AM CDT | Special Weather Statement | DVN | Des Moines, Lee, Louisa | 43 min |
| May 26, 4:24 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Linn | 51 min |
| May 26, 4:41 AM CDT | Special Weather Statement | DVN | Linn | 49 min |
| May 26, 4:50 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones, Linn | 40 min |
| May 26, 4:57 AM CDT | Severe Thunderstorm Warning | DVN | Delaware | 34 min |
| May 26, 5:25 AM CDT | Special Weather Statement | DVN | Cedar, Johnson, Muscatine | 50 min |
| May 26, 5:45 AM CDT | Special Weather Statement | DVN | Washington | 45 min |
| May 26, 6:04 AM CDT | Special Weather Statement | DVN | Scott | 41 min |
| May 26, 6:20 AM CDT | Special Weather Statement | DVN | Clinton | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.